Missouri, 2001

Flash Flood in Missouri, July 29, 2001

July 29, 2001 · NWS SGF · 1 event in 1 county or zone

Three to five inches of rain fell over portions of southeast Springfield in less than two hours. It caused several houses to flood along the James River on the southeast side of Springfield.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Three to five inches of rain fell over portions of southeast Springfield in less than two hours. It caused several houses to flood along the James River on the southeast side of Springfield. The James River recorded a rapid rise from 2 feet, to over 9 feet in less than two hours. A bridge was impassable for a short time due to the excessive rainfall, but no damage or injuries occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 29, 12:50 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 29, 12:50 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 PM CDT SUN JUL 29 2001

FORECAST PROBLEMS: PRECIPITATION CHANCES THIS EVENING AND HEAT
INDICES THROUGH THE WEEK.

AFTER MORNING TWO TO THREE INCH RAIN TOTALS AROUND SPRINGFIELD SKIES
BECAME MOSTLY SUNNY WITH HEAT INDICES APPROACHING 100 DEGREES IN
SOUTHEAST KANSAS AND PORTIONS OF THE OZARKS. MOST OF THE MORNING
CONVECTION WAS IN ARKANSAS WITH A FEW ISOLATED SHOWERS NORTH OF
JOPLIN AND WEST OF ROLLA. 50H TROUGH AND WEAK CONVERGENCES AT MID
LEVELS WILL LIKELY CONTINUE THE ISOLATED CONVECTION THROUGH
SUNSET...BUT AS UPPER TROUGH MOVES INTO ARKANSAS AND 70H MOISTURE
DECREASES...EXPECT ANY THUNDERSTORMS THAT DEVELOP TO DISSIPATE BY 8
PM.

NEXT FORECAST PROBLEM WITH DEAL WITH THE HEAT INDICES APPROACHING
ADVISORY CRITERIA MONDAY THROUGH WEDNESDAY AS UPPER RIDGE BUILDS IN.
GUIDANCE TEMPS AND DEW POINTS ON BOTH THE MOS AND MAV LEAD TOWARD A
FEW 105 DEGREES HEAT INDICES DURING THE AFTERNOON...BUT MORE THAN
LIKELY BETWEEN 100 AND 105 DEGREES. THIS IS MAINLY DUE TO RESIDUAL
MOISTURE FROM LAST WEEKS PRECIPITATION AND INDICATIONS OF E/SE FLOW
DRYING THE LOW TO MID HUMIDITY LEVELS DOWN. WILL NOT INTRODUCE HEAT
ADVISORY...BUT WILL HIGHLIGHT ZONES WITH INDICES BETWEEN 100 AND 105
DEGREES THROUGH WEDNESDAY.

ZONES THIS MORNING HAD CHANCES OF SHOWERS AND THUNDERSTORMS FOR
THURSDAY THROUGH SATURDAY. I DONT BELIEVE THIS ACTIVITY WILL BE
WIDESPREAD AS 85H RIDGE HOLDS SURFACE FEATURES ACROSS NORTHERN
MISSOURI THROUGH THURSDAY. HOWEVER ANY CONVECTION THAT DOES DEVELOP
SHOULD PRODUCE OUTFLOW BOUNDARIES AND MAY INITIATE WIDELY SCATTERED
THUNDERSTORMS FOR THURSDAY AND FRIDAY. THEREFORE WILL LEAVE CURRENT
POPS ALONE.

1000/500H THICKNESS VALUES DECREASE AS UPPER RIDGE RETROGRADES TO
THE CENTRAL PLAINS. THEREFORE WILL ADJUST TEMPERATURES TO THE MID TO
UPPER 80S FOR FRIDAY THROUGH SUNDAY.

FOR COORDINATION ONLY...

FCSTID = 25
SGF   72  91  72  90 /  10   0   0   0
JLN   74  94  74  94 /  10   0   0   0
UNO   72  91  72  90 /  10   0   0   0
VIH   73  91  72  90 /  10   0   0   0

.SGF...
MO...NONE.
KS...NONE.

JLT(

In the hours before

Special weather statement, Jul 29, 12:00 PM CST, 5 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-292300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN JUL 29 2001

...ISOLATED THUNDERSTORMS THROUGH 8 PM...

ISOLATED THUNDERSTORMS MAY DEVELOP OVER THE OZARKS DURING THE
AFTERNOON AND EARLY EVENING...ALTHOUGH MOST OF THE CONVECTION SHOULD
REMAIN SOUTH OF THE ARKANSAS BORDER. ANY THUNDERSTORMS THAT DO
DEVELOP WILL CONTAIN HEAVY RAINFALL AND HAVE THE POTENTIAL OF
PRODUCING LOCALIZED FLOODING.

REMEMBER NEVER TO DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR
CAR TO CROSS SAFELY.

.EXTENDED OUTLOOK...
HOT AAND HUMID CONDITIONS ARE EXPECTED MONDAY THROUGH WEDNESDAY...
WITH AFTERNOON HEAT INDEX VALUES OF 100 TO 105 DEGREES.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH
SATURDAY MORNING.

JLT

The radar

The Springfield radar (KSGF), 6 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Greene

When
July 29, 5:30 PM CST to 7:30 PM CST
Where
Greene County, Springfield
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258389.